Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 112, NWS Austin/San Antonio, TX

August 17, 2016Travis County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 17, 2016, 6:37 AM CDT for Travis County, Texas. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 6:37 AM CDT (11:37 UTC)
Expired
Aug 17, 2016, 10:22 PM CDT
In force
16 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Travis County, TX

The radar

The Ft Hood radar (KGRK), 65 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Barton Creek at Loop 360 (ABTT2). The gauge peaked at 8.55 ft at Aug 16, 2016, 2:00 PM CDT.

actionminormoderatemajor51008/1708/1808/19
Action stage
8 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08155300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

110 
WGUS44 KEWX 171137
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 AM CDT WED AUG 17 2016

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Barton Creek 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-180322-
/O.NEW.KEWX.FL.W.0112.160817T1137Z-160818T0322Z/
/ABTT2.1.ER.160817T0959Z.160817T1200Z.160817T1522Z.NO/
637 AM CDT WED AUG 17 2016

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Barton Creek At Loop 360.
* until this evening...or until the warning is cancelled.
* At  6:00 AM Wednesday the stage was 8.0 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will remain steady around 8-9 feet for the next few 
  hours. The river will fall below flood stage by late this morning.
* Impact...At 8.0 feet...Flow exceeds lowest sections of the banks..

&&


Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    DAY TIME   Wed   Thu   Fri   Sat   Sun
  Loop 360           8    8    8.0    Wed 6 AM   8.9   4.8   4.1   3.9   3.9


&&

LAT...LON 3028 9788 3031 9785 3027 9781 3028 9778
      3025 9774 3022 9781             

$$
1 follow-up statement
662 
WGUS84 KEWX 171421
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 AM CDT WED AUG 17 2016

...The flood warning is cancelled for the following rivers in Texas...

  Barton Creek At Loop 360 Affecting Travis County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-171451-
/O.CAN.KEWX.FL.W.0112.000000T0000Z-160818T0322Z/
/ABTT2.1.ER.160817T0959Z.160817T1025Z.160817T1100Z.NO/
921 AM CDT WED AUG 17 2016

The flood warning is cancelled for the Barton Creek At Loop 360.
* At  9:00 AM Wednesday the stage was 6.1 feet.
* Flood stage is 8.0 feet.
* Forecast...The river level has fallen quickly over the past few hours and
  it will continue falling to around 3.6 feet by Thursday morning.
* Impact...At 8.0 feet...Flow exceeds lowest sections of the banks..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Loop 360            8    8    6.1   Wed 09 AM   3.6   3.5   3.5   3.5   3.5


&&

LAT...LON 3028 9788 3031 9785 3027 9781 3028 9778
      3025 9774 3022 9781             

$$

sbs

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 17, 3:49 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 17, 3:49 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
349 AM CDT WED AUG 17 2016

.SHORT TERM (Today through Thursday)...
Our anomalously wet and cool active weather period for mid-August
will continue over South Central Texas today. The broad midlevel
shear axis associated with a trough that continues to lift out of
the Great Lakes and Northeastern U.S. remains over the region with
a strong W-E gradient in midlevel moisture evident on water vapor
imagery. Precipitable water values continue to be 2.2-2.4 inches
south and east of the escarpment with values now up towards 2
inches in the Hill Country and even 1.5 inches towards San Angelo.
In addition to this deep tropical moisture, a weak MCV within the
shear axis reinforced by yesterday's convection helped additional
showers and thunderstorms develop tonight as it tracked from Hays
into SW Travis and Burnet Counties. This circulation currently
located along the Lampasas-Burnet County border will serve as a
focus for convection for the rest of tonight into tomorrow
afternoon. Additional dynamic support will be provided by a weak
southerly 20 kt LLJ on the east side of the MCV, weak isentropic
ascent associated with the dissipating front parallel to the
escarpment, and upper-level divergence (yes, somehow at least the
northern CWA is in the right entrance region of a jet streak in
the middle of August). Storm coverage will increase tonight mainly
along and north of the escarpment and in the Rio Grande Plains,
continuing into the late morning and afternoon hours with
additional thermodynamic instability with daytime heating.

In general, 1-3 inches of rainfall will be expected over the
region with isolated 4 inch totals through tonight. Much of the
region has seen 3-6 inches of rain since the weekend, with large
portions of Hays, Travis, Burnet, and Williamson Counties
receiving 6-12 inches. Thus, it will not take very much rainfall
to produce flash flooding given the saturated soils and rapid
runoff. Although models are generally trending northward in
placing their heavier rainfall amounts over our northern counties
that have the least ability to handle additional rainfall, the
threat of heavy rainfall capable of producing flash flooding still
exists for all of South Central Texas. Thus, the Flash Flood Watch
remains in effect for most of South Central Texas through 7 PM
this evening.

The consensus of hi-res and global model guidance continues to
indicate that storm coverage will decrease dramatically over the
eastern two-thirds of the CWA beginning Wednesday night into
Thursday when more scattered showers and thunderstorms are
expected in the afternoon. However, these models continue to
trend towards producing heavy rainfall Wednesday night into
Thursday for the Rio Grande Plains and Edwards Plateau regions
including Val Verde, Edwards, Kinney, and Maverick counties that
are currently not under the existing Flash Flood Watch. In
addition, convection in these situations is typically driven by
convection from the previous 12 hours, so uncertainty remains
relatively high. Thus, the day shift will have to evaluate
whether a new watch will be needed for these counties and areas in
the existing watch with their afternoon forecast package.

&&

.LONG TERM (Thursday Night through Tuesday)...
Shower and thunderstorm coverage should continue to decrease on
Friday and Saturday for most of the region as the subtropical
ridge builds in from the east. The one exception to this will be
the Rio Grande Plains and Edwards Plateau regions where more
scattered coverage will still be expected. Another weak cold
front associated with yet another anomalously deep trough for
August moving through the Central Plains will push towards the
region late Saturday night into Sunday. Considering the weakness
already present and short recovery time for the ridge to build,
the front will likely make it into the region and allow for at
least scattered showers and thunderstorms Sunday and Monday. Storm
coverage begins to decrease on Tuesday before the ridge finally
appears to take back over the region during the middle of next
week. Regardless, temperatures will continue to remain well below
normal for August given persistent cloud cover, saturated soils,
and enhanced rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  73  88  74  90 /  80  40  40  30  20
Austin Bergstrom Intl Airport  82  74  88  75  91 /  80  40  40  30  20
New Braunfels Muni Airport     84  74  88  74  91 /  70  40  40  30  20
Burnet Muni Airport            81  72  85  73  88 /  80  40  40  30  20
Del Rio Intl Airport           88  74  89  75  91 /  60  60  50  50  40
Georgetown Muni Airport        81  73  86  74  89 /  80  40  40  30  20
Hondo Muni Airport             85  74  88  74  90 /  60  40  40  30  20
San Marcos Muni Airport        83  74  88  75  91 /  70  40  40  30  20
La Grange - Fayette Regional   87  74  89  75  93 /  70  30  50  20  30
San Antonio Intl Airport       86  74  89  74  90 /  70  30  40  30  20
Stinson Muni Airport           88  75  90  75  92 /  60  30  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following counties:
Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...Caldwell...
Comal...De Witt...Dimmit...Fayette...Frio...Gillespie...Gonzales...
Guadalupe...Hays...Karnes...Kendall...Kerr...Lavaca...Lee...Llano...
Medina...Real...Travis...Uvalde...Williamson...Wilson...Zavala.

&&

Mesoscale/Aviation...24
Synoptic/Grids...LH
Hazardous weather outlook, Aug 17, 5:43 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CDT WED AUG 17 2016

TXZ171>173-183>194-202>209-217>225-228-181045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
543 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH EARLY EVENING ACROSS SOUTH CENTRAL TEXAS. STORM COVERAGE
SHOULD BEGIN TO DECREASE THIS EVENING FOR MOST AREAS EXCEPT THE
RIO GRANDE PLAINS AND EDWARDS PLATEAU WHERE STORMS MAY CONTINUE
INTO THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL CAPABLE OF
PRODUCING FLASH FLOODING IS POSSIBLE...ESPECIALLY OVER THE HILL
COUNTRY AND AREAS ALONG AND EAST OF INTERSTATE 35 THAT HAVE
GENERALLY RECEIVED 2 TO 8 INCHES OF RAIN WITH ISOLATED TOTALS UP
TO 12 INCHES SINCE LAST SATURDAY.

THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR COUNTIES ALONG
AND EAST OF U.S. HIGHWAY 83. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
3 INCHES ARE POSSIBLE WITH ISOLATED TOTALS UP TO 4 INCHES. THESE
RAINFALL AMOUNTS COMBINED WITH NEARLY SATURATED SOILS WILL LEAD TO
RAPID RUNOFF AND FLASH FLOODING. REMEMBER...TURN AROUND DON'T DOWN
IF YOU ENCOUNTER A FLOODED ROADWAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY
BEFORE BECOMING MORE ISOLATED ON FRIDAY AND SATURDAY. SCATTERED
SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST LATE SATURDAY
THROUGH EARLY TUESDAY AS ANOTHER WEAK FRONT ENTERS THE REGION.
ALTHOUGH RAINFALL TOTALS ON THURSDAY AND BEYOND SHOULD BE LOWER
THAN THEY HAVE BEEN OVER THE PAST FEW DAYS...ANY LOCALLY HEAVY
RAINFALL THAT OCCURS WILL BE CAPABLE OF PRODUCING FLASH FLOODING
DUE TO SATURATED SOILS AND ELEVATED CREEK AND STREAM LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS AND
COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT TO THE NWS ANY
SIGNIFICANT RAINFALL AMOUNTS AND FLOODING REPORTS.

In the hours before

Local storm report, Aug 17, 12:50 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1250 AM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      MARBLE FALLS            30.58N  98.27W
08/16/2016                   BURNET             TX   COUNTY OFFICIAL

            LOW WATER CROSSINGS ON COMMERCE STREET AND NATURE
            HEIGHTS DRIVE IN MARBLE FALLS CLOSED DUE TO FLOODING.

&&

EVENT NUMBER EWX1600603

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:16 PM CDTAreal Flood AdvisoryEWXBastrop, Lee, Williamson119 min
Aug 16, 9:25 PM CDTRiver Flood WarningEWXTravis14 hr
Aug 16, 10:58 PM CDTAreal Flood AdvisoryEWXTravis2 hr
Aug 16, 11:48 PM CDTFlash Flood WarningEWXTravis3 hr
Aug 17, 12:31 AM CDTFlash Flood WarningEWXBurnet, Travis3 hr
Aug 17, 2:01 AM CDTAreal Flood AdvisoryEWXBurnet3 hr
Aug 17, 3:56 AM CDTAreal Flood AdvisoryEWXBexar2 hr
Aug 17, 4:12 AM CDTAreal Flood AdvisoryEWXWilliamson2 hr
Aug 17, 12:03 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Travis, Williamson3 hr
Aug 17, 4:49 PM CDTAreal Flood AdvisoryEWXKendall116 min
Aug 17, 4:59 PM CDTAreal Flood AdvisoryEWXBexar2 hr
Aug 17, 5:41 PM CDTAreal Flood AdvisoryEWXLlano2 hr
Aug 17, 5:48 PM CDTAreal Flood AdvisoryEWXBandera117 min
Aug 17, 6:05 PM CDTFlash Flood WarningEWXLlano115 min
Aug 17, 6:15 PM CDTFlash Flood WarningEWXBandera, Kendall, Kerr3 hr
Aug 17, 6:43 PM CDTAreal Flood AdvisoryEWXMedina2 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.